How is generalised anxiety disorder treated?
Q: I am a 30 years old man suffering from generalised anxiety disorder (GAD) and taking treatment for the last 3 years. The doctor prescribed Rivotril 1 mg daily and Duzela or Cymbelta 60 mg. I took these for 10 months and started reducing Rivotril gradually from 1.5 mg to 0.25 mg and Duzela (deluxtine) to 40 mg after consulting the doctor. Whenever I try to reduce the dosage of Rivotril further to 0.125 mg keeping Duzela 40mg, I feel uncomfortable. How can I avoid Rivotril completely? What are the side effects of Rivotril and Duzela? I feel fatigue, loss of concentration in the afternoon. I take 0.125 mg Rivotril in night and 40 mg Duzela in the morning. Please advise.
A:GAD is difficult to treat and even though there are some medications, which are specifically approved for GAD they are not very effective. As far as Rivotril is concerned - a major concern with this medication is daytime sedation and drowsiness and possibility of getting dependent on these medications if used in the long-term. However, it does seem to help patients with GAD. It is often difficult to taper this medication down and in some cases if you want to stop this medication you might have to taper it very slowly. In your case it seems like decreasing the dose to 0.125 made you feel worse. Ideally we start tapering off the Rivotril once the symptoms are well controlled with the other medication (in your case Cymbalta). So it is possible that Cymbalta by itself is not helping you much - you might want to consider other medications or increase the dose of Cymbalta before tapering off Rivotril further. However, I suggest that you do this with the help of a physician who will assess you more thoroughly in this regard.